Topics:

Menopausal Symptoms Following Tamoxifen Treatment for Breast Cancer

Menopausal Symptoms Following Tamoxifen Treatment for Breast Cancer

ABSTRACT: Hot flashes negatively impacted the patient’s mood, stress level, sleep, and relationship with her husband. Breathing exercises and pharmacological management with a low-dose antidepressant alleviated the problem.

The patient, DB, is a 47-year-old woman who has been married 24 years. Her daughter is away at college and her son is a high school senior. Last summer, DB was diagnosed with invasive ductal carcinoma of the breast. She had one positive lymph node with an estrogen receptor/progesterone receptor strongly positive tumor.

DB underwent a mastectomy followed by chemotherapy with Adriamycin (doxorubicin)/Cytoxan (cyclophosphamide), and Taxol (paclitaxel). She completed her chemotherapy at the end of October and began treatment with tamoxifen almost immediately. Her last menstrual period was last August, about midway through chemotherapy.

In February, DB presents to the Women’s Health Clinic for management of her hot flashes, which have caused her extreme distress and serious sleep disruption during the past 3 months. On a general numeric analogue scale ranging from 0 (no problem) to 10 (worst problem ever), she rates her level of fatigue at an 8 out of 10, trouble sleeping at 9 out of 10, distress at 7 out of 10, and negative mood at 9 out of 10.

DB states that she experiences about six hot flashes daily (mostly of moderate intensity), with at least three to four severe ones occurring at night. As a result, DB has moved into her daughter’s bedroom in the basement, as she was disturbing both her son’s and husband’s sleep. DB is considering looking for another job in order to change her work hours to evenings, because she seems to be able to sleep without hot flashes during the early morning hours. She is concerned, however, that doing so would give her even less time to spend with her family.

Nursing Management

The nurse appropriately evaluated the scope of effects that hot flashes were having on DB: negative mood; distress; and impact on sleep, work, and her relationship with her husband. Nursing management included educating the patient about keeping a diary for at least the first 2 weeks, so that she could better understand triggers for her hot flashes and be able to accurately evaluate her reduction in hot flashes post treatment.

The nurse also educated DB about what side effects to monitor: nausea, decreased appetite, dry mouth, and sexual function changes, particularly changes in her experience of orgasm.[1,4]

Outcome

By the end of the first week of treatment, DB experienced a 35% reduction in her hot flashes and was sleeping through much of the night, only awakening once or twice. However, she was experiencing moderate to severe nausea and contacted the nurse.

After assessment revealed that DB was taking her venlafaxine with coffee and a piece of fruit in the morning, she was advised by the nurse to take the drug with a full meal, such as a bowl of cereal or a sandwich. DB then began taking the medication immediately after eating lunch; by the third week following this change in her pill-taking routine, her nausea was very tolerable.

She began to practice the breathing/relaxation exercises when she first got up in the morning and before bed. By the end of the second week of treatment, her hot flashes had decreased an additional 25%, for a total reduction of 60% (to about four to five mild episodes). Both her fatigue and distress levels improved—she now rated both at 4 out of 10—and her negative mood was gone.

DB moved back into her bedroom with her husband. As instructed, she titrated down to 37.5 mg/day of venlafaxine during her fifth week of hot flash treatment, still practicing breathing at least once per day, and her hot flashes did not increase.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.